Kentucky, 2013

Flash Flood and Heavy Rain in Kentucky, May 19, 2013

May 19, 2013 · NWS JKL · 2 events in 2 counties and zones

Isolated strong thunderstorms caused isolated incidences of flooding and a landslide on May 19, 2013 in Johnson and Magoffin counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated strong thunderstorms caused isolated incidences of flooding and a landslide on May 19, 2013 in Johnson and Magoffin counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 19, 2:10 PM EST, 45 minutes earlier.

Area forecast discussion, May 19, 2:10 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
310 PM EDT SUN MAY 19 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 310 PM EDT SUN MAY 19 2013

MID/UPPER LOW OVER NORTHEAST KY WILL CONTINUE TO PULL AWAY WITH UPPER
RIDGING BUILDING INTO THE AREA FOR MONDAY. AN UPPER LEVEL LOCAL SPEED
MAXIMUM ON THE SOUTHERN SIDE OF THE LOW HAS HELPED SUPPORT THE
DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTHERN PART OF THE FORECAST AREA TODAY. SPEED MAX IS FORECAST TO WEAKEN
AND MOVE AWAY FROM THE AREA. THIS COMBINED WITH LOSS OF DAYTIME
HEATING SHOULD RESULT IN A QUICK DECREASE IN CONVECTION THIS EVENING.
THIS IS SUPPORTED BY THE 12Z NAM AND LATEST HRRR. THE HRRR DOES HAVE
SOME CONVECTION LINGERING TO AT LEAST MIDNIGHT...AND WILL KEEP A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE SOUTHEAST THROUGH
THIS TIME. FOG WILL DEVELOP AGAIN TONIGHT...WITH LOCALLY DENSE FOG
ESPECIALLY IN AREAS WHERE RAIN FELL TODAY.

WITH UPPER RIDGING OVER THE AREA ON MONDAY EXPECT CONVECTION TO BE
LESS ORGANIZED...EVEN THOUGH LOW LEVEL LAPSE RATES AND SURFACE BASED
INSTABILITY WILL BE GREATER THAN TODAY. WHILE THERE WILL NOT BE ANY
UPPER FORCING LIKE TODAY THERE WILL BE NUMEROUS BOUNDARIES LEFT FROM
TODAYS CONVECTION...SO WILL GO WITH SLIGHT CHANCE TO CHANCE
PROBABILITIES OVER ALL BUT THE FAR WESTERN TIER OF COUNTIES FOR
MONDAY. EXPECT ANY CONVECTION ON MONDAY TO AGAIN QUICKLY DISSIPATE
DURING THE EVENING.

WITH SHORT RANGE SOIL MOISTURE AND DROUGHT INDICES
SHOWING WETTER THAN NORMAL CONDITIONS IN THE FORECAST AREA WILL
CONTINUE TO DISREGARD THE GFS MOS HIGH TEMPERATURES OF 90 DEGREES FOR
MONDAY. WILL GO MOSTLY WITH MIDDLE 80S. RECORD HIGHS FOR MONDAY ARE
85 IN 1987 AT JKL AND 88 IN 1962 AT LOZ. WILL ALSO LEAN TOWARDS THE
NAM MOS PROBABILITY OF RAIN CHANCE GUIDANCE WHICH KEEPS LOW CHANCES
FOR TONIGHT AND MONDAY NIGHT...WITH BEST CHANCE FOR MONDAY. THIS IS
THE COMPLETE OPPOSITE OF THE GFS MOS GUIDANCE WHICH PLACES LOW
PROBABILITIES ON MONDAY WITH THE BEST CHANCES TONIGHT AND MONDAY
NIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 310 PM EDT SUN MAY 19 2013

THE EXTENDED FORECAST BEGINS WITH A RIDGE OVER THE EAST COAST AND A
SERIES OF MID LEVEL DISTURBANCES PRESSING EAST ALONG THE NRN CONUS
BORDER. A WAVE IN THE ERN PLAINS  HAS SOUTHERLY FLOW AT THE SFC
WHICH WILL BRING GULF MOISTURE INTO ERN KY. SCATTERED TO NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR WITHOUT MUCH ORGANIZATION
AS THE SFC LOW TAKES FORM AND MOVES INTO THE WRN GREAT LAKES. BY WED
THE COLD FRONT WILL MOVE INTO WRN KY AS THE MID LEVEL OPENS INTO A
WAVE AS IT PUSHES OVER THE ERN RIDGE. WED NIGHT WILL SEE A SERIES OF
WAVES CYCLE AROUND THE SRN EDGE OF THE 50H DISTURBANCE WITH
SCATTERED AREAS OF PCPN REFLECTED AT THE SFC. BY EARLY FRI MORNING
THE UPPER PATTERN HAS CHANGED TO A PLAINS RIDGE AND COASTAL TROFS.
SFC HIGH PRESSURE WILL DROP FROM THE NRN PLAINS AND BRING A PERIOD
OF DRY WEATHER. THAT WILL LAST THRU THE WEEKEND AS THE SFC HIGH
DRIFTS TOWARD THE EAST COAST WITH THE UPPER PATTERN BECOMING MORE
PROGRESSIVE.

FOR SENSIBLE WEATHER THE SOUTHERLY FLOW FROM THE GULF ON TUE WILL
BRING SCATTERED PCPN ALONG WITH TEMPS INTO THE MID 80S. THIS PATTERN
WILL CONTINUE THRU WED WITH OVERNIGHT LOWS RESTRICTED TO THE MID 60S
DUE TO HIGH DWPTS AND CLOUDS. THEN ON THU THE FIRST COLD FRONT WILL
CROSS ERN KY WITH SCATTERED STORMS AND COOLER TEMPS AS HIGHS ONLY
REACH THE UPPER 70S AND LOWS THU NIGHT DROP TO AROUND 60. WITH THE
SECOND SURGE OF COLD AIR FOLLOWING ON FRI LOOK FOR HIGHS IN THE MID
70S AND CLEARING LATE FRI WILL ALLOW OVERNIGHT LOWS TO DROP TO THE
MID 50S. THE COOL AIR WILL KEEP SAT HIGHS IN THE LOWER 70S IN SPITE
OF A REDUCTION IN CLOUDS EARLY AS THE DAYTIME MIXING WILL HELP
INCREASE CLOUD COVER TO COMPLEMENT THE COOLER NORTH WINDS. AS THE
DRIER AIR MOVES INTO ERN KY ON SUN THE WINDS WILL DIMINISH WITH THE
HIGH PRESSURE CROSSING TO OUR NORTH AND THE SUN WILL BEGIN THE
HEATING TO PUSH HIGHS BACK INTO THE MID 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 138 PM EDT SUN MAY 19 2013

UPPER LEVEL LOW PRESSURE OVER NE KY IS BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE FORECAST AREA...WITH THE THUNDERSTORMS MOST
NUMEROUS OVER SOUTHERN PARTS OF THE FORECAST AREA. AT TAF ISSUANCE
TIME SHOWERS AND THUNDERSTORMS ARE ABOUT TO END AT LOZ AND SME...BUT
MVFR FOG AND CEILINGS WILL PERSIST UNTIL 19Z AT THESE LOCATIONS.
THUNDERSTORMS ARE MORE ISOLATED FURTHER NORTH...WITH MAINLY ISOLATED
SHOWERS FROM JKL NORTH. OUTSIDE OF SHOWERS AND THUNDERSTORMS VFR
CONDITIONS WILL PREVAIL INTO THE EVENING HOURS. FOG AND LOW CLOUD IS
EXPECTED TO DEVELOP TONIGHT...ESPECIALLY IN AREAS THAT RECEIVED RAIN
TODAY. EXPECT IFR TO LOW IFR CONDITIONS BY EARLY MONDAY
MORNING...IMPROVING TO VFR BY MONDAY AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...DUSTY
AVIATION...SBH
Hazardous weather outlook, May 19, 11:08 AM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1208 PM EDT SUN MAY 19 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201915-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1208 PM EDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAIN WILL BE POSSIBLE...WITH POOR DRAINAGE AREAS
POSSIBLY SEEING SOME TEMPORARY MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY THROUGH
FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING.

MINOR FLOODING OF LOW LYING AREAS MAY OCCUR AT LOCATIONS THAT SEE
REPEATED ROUNDS OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SBH

In the hours before

Special weather statement, May 19, 1:56 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
256 PM EDT SUN MAY 19 2013

KYZ068-069-080-191930-
ROCKCASTLE-LAUREL-JACKSON-
256 PM EDT SUN MAY 19 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330
PM EDT SUNDAY AFTERNOON...

   WESTERN JACKSON...
   SOUTHEASTERN ROCKCASTLE AND
   NORTHERN LAUREL.

AT 255 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LIVINGSTON...OR 9 MILES SOUTHEAST OF MOUNT VERNON...NEARLY
STATIONARY.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY

The radar

The Jackson,KY radar (KJKL), 34 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Magoffin

When
May 19, 2:55 PM EST
Where
Magoffin County, Mashfork
Reported by
Law Enforcement
Coordinates
37.770, -83.000

A tree and debris were brought down onto Hwy 2020 at Mashfork due to heavy rainfall.

Flash Flood, Johnson

When
May 19, 3:00 PM EST to 5:15 PM EST
Where
Johnson County, 1.59 mi WNW of East Pt to 0.73 mi W of East Pt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.755, -82.829

Kentucky Route 1750 was closed due to high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444223, 444222.